I’ve been on a low dose of steroids for many months now. It’s a special one for Crohn’s called Budesonide aka Entrocort that’s supposed to work directly on the terminal ileum where my Crohn’s is, and so it’s much better than taking stronger steroids, like Prednisolone, which have worse side effects. The funny thing is, I seem to have all the usual bad side effects of steroids while I am on the lowest possible dose of Budesonide ie 3mgs. I have a hypersensitivity to many medications, in fact, except maybe anaesthesia… my dental work requires maximum jabs as does my colonoscopy sedation… I have woken up before and asked weird questions in the middle of procedures…. But I digress…
The side effects of Budesonide, as experienced by me, include bloatedness, weight gain (the kind that makes you look like you have a beer belly or are constantly 7 months pregnant!) mood swings, headaches, and nausea. I have never liked being on steroids of any kind, but sometimes I have had no choice. It’s very frustrating not to have a choice, but life is full of choice-less moments when one has to just do the necessary or needful.
The tricky thing about steroids of any kind is weaning off them. You cannot stop taking them suddenly because the body will go into adrenal insufficiency. Basically, the steroids have been providing the body with cortisols that the adrenal glands usually provide, and since the body is receiving them from another external source the glands stop producing the cortisol altogether. Stopping steroids then places the body in the dangerous position of not manufacturing cortisol, and not receiving any either, and this leads to adrenal insufficiency which can be fatal.
I once tried going off Budesonide cold turkey. I was going to Bali for a wedding, and I felt so bloated, and fat and I just wanted to get off the steroids and feel and look better (yes, I was being mega vain!) so I stopped taking it, just like that. I felt great the first 2-3 days, and my tummy went down. Then I began to feel joint and bone pain and muscle aches and my lower back hurt so badly it was an agony to move. I felt feverish and had chills at night. I lost all apetite and was even throwing up. I couldn’t get out of bed to go see my doctor even but after 2 days of feeling like this I dragged myself off for blood tests and to see him. We finally pinned all the symptoms down to my stopping steroids suddenly. If I had been on high doses and had stopped like that I could have put myself in severe danger of falling into a coma, and eventual death, especially if anything stressful were to happen to my body, like surgery or an accident. Cortisols help us react and cope with stressful events and without them we simply cannot function.
I went back on the Budesonide with the agreement that I would wean off it properly rather than stop cold turkey. Weaning off slowly allows the adrenal glands time to kick back in and produce cortisol again. It has resulted in some measure of side effects but not as severe as when stopping completely. I look forward to being off it altogether, but I do hope the Crohn’s can stay under control without it. If it does flare up badly then I may have to go back on Budesonide and live with my strange body shape for a lot longer. Boo! :(
I would like to lose that swollen belly, I would like to have fewer headaches and less photo-sensitivity, and I would like to be on as few drugs as possible. This is the dance I do with my doctor all the time. I try to get away with as few medications as possible and he worries that I may flare up. We go back and forth trying to find the right balance for that moment in time and hoping it will keep me well for the longest possible time.
I am grateful for my doctor who is a good friend and a genuinely caring person. I just hope he can put up and keep up with my dramas… he says it keeps him on his toes, I say somebody has to be drama queen, and so we get along. :)
Thanks for reading,